Cell injury and adaptation: paracetamol hepatotoxicity: practice question

A Pathology question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Pathology · Cell injury and adaptation: paracetamol hepatotoxicity

Sample item

A 22-year-old woman is admitted after ingesting a large quantity of paracetamol. Two days later transaminases are in the thousands and a liver biopsy shows confluent centrilobular necrosis. What is the main mechanism of hepatocyte injury?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

C. Depletion of glutathione by a reactive cytochrome P450 metabolite

Most paracetamol is conjugated, but an overdose saturates these pathways and more is oxidised by cytochrome P450 to the reactive metabolite NAPQI. When glutathione stores are exhausted, NAPQI binds cell proteins and causes centrilobular necrosis, where P450 activity is highest. N-acetylcysteine replenishes glutathione.

Option by option

  • A. Impaired export of triglycerides as VLDL

    Impaired VLDL export causes steatosis, as in carbon tetrachloride or alcohol toxicity.

  • B. Immune attack on hepatocytes carrying a drug hapten

    Hapten-driven immune injury underlies idiosyncratic reactions and not dose-dependent overdose.

  • C. Depletion of glutathione by a reactive cytochrome P450 metabolite (correct)

    Correct. Glutathione is exhausted, so the toxic metabolite damages hepatocytes directly.

  • D. Direct inhibition of cytochrome oxidase in mitochondria

    Cytochrome oxidase inhibition is the mechanism of cyanide, not of paracetamol.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Pathology questions

Questions about this Pathology question

What is the answer to this Pathology question?

The best answer is C, Depletion of glutathione by a reactive cytochrome P450 metabolite. Most paracetamol is conjugated, but an overdose saturates these pathways and more is oxidised by cytochrome P450 to the reactive metabolite NAPQI.

Why is "Impaired export of triglycerides as VLDL" not the answer?

Impaired VLDL export causes steatosis, as in carbon tetrachloride or alcohol toxicity.

Why is "Immune attack on hepatocytes carrying a drug hapten" not the answer?

Hapten-driven immune injury underlies idiosyncratic reactions and not dose-dependent overdose.

Why is "Direct inhibition of cytochrome oxidase in mitochondria" not the answer?

Cytochrome oxidase inhibition is the mechanism of cyanide, not of paracetamol.

What concept does this question test?

It tests Cell injury and adaptation: paracetamol hepatotoxicity in Pathology. When glutathione stores are exhausted, NAPQI binds cell proteins and causes centrilobular necrosis, where P450 activity is highest. N-acetylcysteine replenishes glutathione.

How hard is this question?

We tag it as an application question: it asks you to use a fact on a patient or a finding. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Cell injury and adaptation: paracetamol hepatotoxicity?

Learn each disease as a bundle: cause, key histology, markers, and the clinical hallmark. Then use the flashcards and the other Pathology questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.